Bronchiectasis (Mild)

Hi, been wanting to join here to speak with others who have the same issues I am facing with illness and to make sure its not just me who is suffering physically and mentally.

I got diagnosed over a year ago with the above along with microscopic polyangiitis. I am aged 38 and before this was healthy and loved sport. I am drugged up to eyeballs on preds, mycophenolate mofetil and azithromycin. At present I am really struggling with mood swings, weight gain and all round feeling like garbage. How do others cope with this because at present I feel I am on a roundabout and cannot get off.

10 Replies

oldestnewest
  • Good afternoon BB. I don't have your condition, but can identify with what your saying. You've taken the first step coming on the forum to chat & get support. Welcome.

  • Hi Bilbobagahott and welcome. I'm sorry that you are feeling so rotten. As far as the bronchiectasis is concerned, it can be controlled with daily emptying of any mucus in the lungs, a healthy diet, exercise and antibiotics when you need them. Azithromycin is one of these antibiotics, given as a prophylactic to to keep exacerbations ( infections) at bay. As you are currently mild, it shouldn't be too much of a problem.

    I did not know what polyanglitis is so looked it up. As it is an auto immune condition it seems that the preds and immune suppressant drug which you are on are to do with that. I also suspect that along with the condition, it is these that are making you feel so awful.

    It's all a lot to cope with so keep talking to us and do talk to your doctor.

  • Like you I also believe the drugs are causing all sorts of issues.

  • Really sorry to hear you are struggling but glad you have joined us.

    Absolutely agree with littlepom re the drugs which are to treat your other condition. Apart from steroid inhalers, bronchs take oral steroids sparingly unless they also suffer with asthma.

    Those who can tolerate it find Azithromycin very beneficial.

    I am just wondering if it is one particular drug causing you problems or a combination or interaction. I hope your doctor can sort out something which you can tolerate more easily. I often find my pharmacist is brilliant at working out drug interactions.

    Wishing you the best. Please let us know how you get on.

    cx

  • You have some great replies here. Welcome to the forum. :)

  • Hi BB. I have bronchiectasis (for 64 years so far), mild I would say compared to others with it far worse. On Xmas eve 2015 I was admitted to hospital with what turned out to be microscopic polyangiitis. A rare form I was told. Not a lot known world wide. Prednisone and methotrexate prescribed which straight away took away the intense pain I had in my leg muscles especially. Slowly over 9 months I was weaned off the meds except for 20 mg methotrexate once a week and folic acid 5 mg once a week.

    I have an exceptional lung specialist who looks after me. The problem with the above meds as you know is that your immune system is compromised by them. More susceptible to infection when you have a lung problem, hence the Azithromycin etc that you take.

    For three months I felt terrible as you do. Ulcers in the mouth, skin changes to my face etc. plus the uncertainty of what the future held for me. As my prednisone and meth was reduced the ulcers etc cleared up. I stayed on Bactrim and Doxycycline for at least a year. Doctor is still concerned that the vasculitis could return so keeps me on the meth and folic acid. He has followed what is known as world practice but says not enough is known about this form of vasculitis.

    My life with bronchiectasis is back to where it was before microscopic polyangiitis. Still have to get antibiotics now and then for lung infections but cannot complain. I lost 10 kg during the worst of it, which was good, but have put on 12 kg. I had no taste for food in the beginning with my mouth the way it was. Continually had a metallic taste in my mouth.

    Stay positive. Hope you have a good specialist looking after you. Cheers..

  • Hi Corotron,

    I was on 30mg Prednisone, now I am on 5mg, I am hoping to not take it all. The Chemo drug I have probably got another 2 years on that.

    My consultant wanted to me have cyclophosphamide but what with having a young family and the need to work I just could not go down that route, the side effects were too much.

    The other issue I have and from what I am reading could well have been a part of the MPA is a sliding hiatus hernia. This has caused no end of issues, again to resolve this surgically its weeks away from work.

    This year compared to last is a whole lot better but I think as most of you know, you know your own body and when things are off even though my bloods are fine with no renal problems.

  • Hi BB, when I was down to 5mg Prednisone my doctor reduced it by 1 mg every 2 months until nil. Lately I am getting sharp pains of short duration in various muscles in the upper body. Probably old age but one wonders if vasculitis is coming back. If I get too many I will check with the doctor. Better sooner than later.

  • Sad for you and pray it gets easier (breathing) . We do go through these ups and downs don't we.! I and all the others do know waht your'e feeling.

  • I was diagnosed with bronchiectasis about 6 weeks ago after what I thought was a chest infection caused me to end up being admitted to hospital 3 times in 2 weeks. I too was fit and well until then, it's a terrible shock and at your age it must be even more so! I've been on continuous steroids (reducing dose) ever since. I also had several different antibiotics ending with amoxicillin which all seem to have cleared the infection but as I reduce the steroids I have more mucus. I do breathing exercises and bang my chest twice a day which helps bring it up. The steroids have made me feel sick made my stomach distended and uncomfortable and I've put on half a stone. From what other people have said this should improve once they have finished. I'm currently walking every day (including uphill) and am planning on joining a gym as reading this site makes you realise the importance people place on lots of exercise. I hope you feel better soon and wish you all the best.

You may also like...